Alert archive / Arizona / Dust Storm Warnings in 2012
Dust Storm Warning 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Jul 28, 2012, 6:30 PM MST. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2012, 6:30 PM MST (01:30 UTC)
- Expired
- Jul 28, 2012, 7:46 PM MST
- In force
- 76 min
- Issued by
- NWS Phoenix, AZ
The text
As transmitted, in the capitals the NWS used until 2016.
552 WWUS75 KPSR 290130 NPWPSR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 630 PM MST SAT JUL 28 2012 AZZ023-028-290300- /O.UPG.KPSR.DU.Y.0020.000000T0000Z-120729T0200Z/ /O.NEW.KPSR.DS.W.0009.120729T0130Z-120729T0300Z/ GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...MESA...PHOENIX...APACHE JUNCTION... CASA GRANDE...FLORENCE 630 PM MST SAT JUL 28 2012 ...DUST STORM WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A DUST STORM WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. THE BLOWING DUST ADVISORY IS NO LONGER IN EFFECT. * AFFECTED AREA...GREATER PHOENIX AREA...SOUTH TOWARD CASA GRANDE. THIS INCLUDES THE TOWNS OF MARICOPA...SACATON...AND PORTIONS OF INTERSTATES 8 AND 10. * TIMING...THROUGH 8 PM. * WINDS...EAST WINDS 25 TO 35 MPH WITH ISOLATED GUSTS TO 40 MPH. * VISIBILITY...LESS THAN 1/4 MILE AT TIMES. * IMPACTS...LOWER VISIBILITIES FOR TRAVELERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE READY FOR A SUDDEN DROP IN VISIBILITY TO NEAR ZERO. IF YOU ENCOUNTER BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. REMEMBER...PULL ASIDE...STAY ALIVE. && $$ AZZ027-290300- /O.NEW.KPSR.DS.W.0009.120729T0130Z-120729T0300Z/ SOUTHWEST MARICOPA COUNTY- INCLUDING THE CITY OF...GILA BEND 630 PM MST SAT JUL 28 2012 ...DUST STORM WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A DUST STORM WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. THE BLOWING DUST ADVISORY IS NO LONGER IN EFFECT. * AFFECTED AREA...GILA BEND AND NEARBY PORTIONS OF INTERSTATE 8. * TIMING...THROUGH 8 PM. * WINDS...EAST WINDS 25 TO 35 MPH WITH ISOLATED GUSTS TO 40 MPH. * VISIBILITY...LESS THAN 1/4 MILE AT TIMES. * IMPACTS...LOWER VISIBILITIES FOR TRAVELERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE READY FOR A SUDDEN DROP IN VISIBILITY TO NEAR ZERO. IF YOU ENCOUNTER BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. REMEMBER...PULL ASIDE...STAY ALIVE. && $$ NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
1 follow-up statement
623 WWUS75 KPSR 290246 NPWPSR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 746 PM MST SAT JUL 28 2012 AZZ023-027-028-290400- /O.CAN.KPSR.DS.W.0009.000000T0000Z-120729T0300Z/ GREATER PHOENIX AREA-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...MESA...PHOENIX...GILA BEND... APACHE JUNCTION...CASA GRANDE...FLORENCE 746 PM MST SAT JUL 28 2012 ...DUST STORM WARNING IS CANCELED... THE DUST STORM WARNING ISSUED EARLIER FOR THE GREATER PHOENIX AREA... AND LOCATIONS NEAR CASA GRANDE...COOLIDGE...AND GILA BEND WAS CANCELED AT 744 PM. VISIBILITIES HAVE IMPROVED AT MOST LOCATIONS. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THE REMAINDER OF THE EVENING...ALONG WITH GUSTY WINDS...AND LOCAL BLOWING DUST. $$ NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 28, 3:05 PM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 28, 3:05 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 305 PM MST SAT JUL 28 2012 .UPDATE...UPDATED AVIATION AND FIRE WX DISCUSSIONS. && .SYNOPSIS... MONSOON MOISTURE WILL INCREASE FROM THE EAST TONIGHT...WITH AMPLE MOISTURE PERSISTING INTO NEXT WEEK. CHANCES FOR THUNDERSTORMS WILL INCREASE THIS EVENING...WITH BETTER CHANCES FOR STORMS ON SUNDAY AS A WEATHER DISTURBANCE MOVES SLOWLY WEST ACROSS THE REGION. STORM CHANCES WILL EXPAND WEST OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA ON SUNDAY...LIKELY LASTING INTO MUCH OF NEXT WEEK ACROSS THE REGION. COOLER TEMPERATURES ARE EXPECTED SUNDAY AND MONDAY...WITH TEMPERATURES SLOWLY RETURNING TO NEAR NORMAL BY LATE NEXT WEEK. && .DISCUSSION... INVERTED TROF CONTINUES TO PUSH WESTWARD THROUGH NORTHWEST MEXICO AND MOVE INTO SERN ARIZONA THIS AFTERNOON...AND AS IT MOVES WEST INCREASING MOISTURE SPREADS FROM EAST TO WEST ACROSS ARIZONA. DEEPER SOUTHEASTERLY STEERING FLOW HAS SET UP OVER SOUTHEAST AND SOUTH CENTRAL AZ...AND IR IMAGERY AT 2 PM SHOWED CONSIDERABLE MID/HI CLOUDS ACROSS MOST OF THE STATE. SOME CLOUDINESS WAS EVEN MOVING INTO THE SERN CA DESERTS. PHOENIX 12Z RAOB INDICATED THAT MUCH OF THE MOISTURE WAS MID AND HIGH LEVEL...ABOVE 700MB...AND THE LOWER LAYERS OVER THE DESERT REMAIN ON THE DRY SIDE. THE THICK MID CLOUD COUPLED WITH VIRGA/LIGHT SHOWERS HAS KEPT THE AFTERNOON HIGH TEMPS SUPPRESSED...AND MANY DESERT LOCALES MAY STRUGGLE TO REACH 100 TODAY. UPDATED FORECAST EARLIER FOR COOLER HIGH TEMPS. THE CLOUD COVER WILL REDUCE INSTABILITY AND INHIBIT THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SCATTERED STORMS HAVE BEGUN TO DEVELOP OVER THE SERN/ECNTRL MOUNTAINS EARLY THIS AFTERNOON BUT DESPITE THE FAVORABLE STEERING FLOW...STORMS WILL STRUGGLE TO SURVIVE AS THEY MOVE OFF HIGHER TERRAIN AND INTO THE LOWER CENTRAL DESERTS UNTIL DEEPER LOWER LEVEL MOISTURE ADVECTS INTO THE AREA. AS SUCH...WILL KEEP POPS IN THE CENTRAL DESERTS MOSTLY IN THE SLIGHT CHANCE CATEGORY THIS EVENING AND LIMIT CHANCE POPS TO ZONES 24 AND 28...THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY AND THE LOWER DESERTS SOUTHEAST OF THE GREATER PHOENIX AREA. SHOULD A DEEPER MOISTURE SURGE ARRIVE IN THE CENTRAL DESERTS A BIT EARLIER THAN ANTICIPATED WE MAY SEE AN OUTBREAK OF THUNDERSTORMS AT SOME POINT TONIGHT. THIS WILL HAVE TO BE CLOSELY MONITORED. LATEST MODEL GUIDANCE CONTINUES TO FORECAST THE INVERTED TROF TO PUSH SLOWLY WEST/NORTHWEST OVER THE NEXT COUPLE OF DAYS...MOVING INTO SERN CA/FAR SWRN AZ BY MONDAY AFTERNOON. BIGGEST MOISTURE PUSH INTO THE LOWER ARIZONA DESERTS WILL TAKE PLACE SUNDAY...AS PWAT VALUES IN EXCESS OF 2 INCHES SPREAD INTO THE SWRN AZ DESERTS AND EVEN A BIT WEST OF THE LOWER CO RIVER. 850MB DEWPOINTS IN EXCESS OF 14C WORK THEIR WAY INTO THE LOWER AZ DESERTS AS WELL AND INSTABILITY INCREASES...ML CAPE IN EXCESS OF 800J/KG IS FORECAST OVER THE GREATER PHOENIX AREA SUNDAY AFTERNOON. BY SUNDAY EVENING WE EXPECT SCATTERED THUNDERSTORMS ACROSS MOST OF THE CWA...INCLUDING MUCH OF THE SERN CA DESERTS. INITIALLY STORMS WILL HAVE THE ABILITY TO GENERATE STRONG GUSTY WINDS BUT AS MOISTURE INCREASES AND PWAT APPROACHES 2 INCHES...POTENTIAL FOR WIND WILL TRANSITION TO POTENTIAL FOR LOCALLY HEAVY RAIN AND FLOODING. BY MONDAY AFTERNOON THE AREA OF MOST CONCERN WILL SHIFT INTO THE WESTERN CWA...THE SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA DESERTS AS THE INVERTED TROF SETS UP OVER THE AREA AND THE DEEPEST MOISTURE IS SITUATED IN THAT AREA. TEMPERATURES SUNDAY AND MONDAY SHOULD BE WELL BELOW SEASONAL NORMALS...GIVEN THE SIGNIFICANT MOISTURE/CLOUDINESS INCREASE EXPECTED OVER THE LOWER DESERTS. DECIDED TO LOWER HIGH TEMPS A FEW DEGREES BOTH DAYS...AND PUSHED THE PHOENIX AREA INTO THE MID TO UPPER 90S. MANY OF THE BETTER PERFORMING MODELS HAVE BEEN RUNNING COOLER OVER THE LAST COUPLE OF RUNS. WILL NOT GO AS LOW AS THE EUROPEAN GUIDANCE HOWEVER AS IT APPEARS TO BE SOMEWHAT OF AN OUTLIER AND IS SUBSTANTIALLY COOLER THAN MOST OF THE OTHER FORECAST MODELS. THE EUROPEAN HAS CONSISTENTLY ADVERTISED A STRONGER...WETTER AND COLDER CHARACTER TO THE INVERTED TROF THAT MOVES INTO SRN AZ AND SERN CA...AND EVEN THOUGH IT IS LIKELY OVERPLAYING THIS FEATURE A BIT...WE HAVE NUDGED OUR HIGH TEMPS FORECASTS A LITTLE BIT IN THE DIRECTION OF THE ECMWFBC DUE TO THE MODEL RUN TO RUN CONSISTENCY. CERTAINLY HIGHS IN THE 90S ARE NOT UNREASONABLE GIVEN THE POTENTIAL FOR PWAT IN EXCESS OF 2 INCHES TO MOVE INTO THE DESERTS. MONSOONAL MOISTURE WILL STAY PUT INTO MID WEEK AND POTENTIALLY LONGER. THE EUROPEAN IS NOW SUGGESTING MOISTURE NEVER REALLY LEAVES THE REGION ALL NEXT WEEK...WHILE THE GFS DRIES THINGS OUT BY NEXT FRIDAY. AFTER THE INVERTED TROUGH AND/OR UPPER LOW MOVES OUT SOMETIME AROUND TUESDAY...PRECIPITATION CHANCES WILL LIKELY LOWER...BUT AT LEAST REMAIN. MODELS SHOW NO DISCERNIBLE UPPER LEVEL WAVES AFTER TUESDAY...BUT THAT IS COMMON BEYOND A FEW DAYS OUT. SLIGHT CHANCE POPS ACROSS ALL OR MUCH OF THE REGION THROUGH THE REST OF NEXT WEEK IS A GOOD BET WITH MOISTURE LIKELY REMAINING ADEQUATE. TEMPERATURES WILL WARM AFTER MONDAY...BUT IT WILL BE A SLOW INCREASE AND REACHING NEAR SEASONAL NORMALS AFTER WEDNESDAY. && .AVIATION... SOUTH CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL... SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHEASTERN AZ THIS AFTERNOON. STEERING FLOW REMAINS FAVORABLE FOR ISOLATED-SCATTERED CELLS TO REACH SOUTHERN AND EASTERN PORTIONS OF THE PHOENIX METRO AREA LATE THIS AFTERNOON OR THIS EVENING. HOWEVER...DRIER CONDITIONS JUST ABOVE THE SURFACE SUGGEST THE GREATEST THREAT WILL BE GUSTY WINDS AND BLOWING DUST...PARTICULARLY AT KIWA/KPHX. CONFIDENCE IS ALSO RELATIVELY HIGH THAT WINDS WILL SHIFT TO THE EAST OR SOUTHEAST THIS EVENING AS CONVECTION AND ASSOCIATED OUTFLOW BOUNDARIES MOVE WESTWARD THROUGH MARICOPA COUNTY. SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... NO AVIATION WX CONCERNS AS THUNDERSTORM ACTIVITY REMAINS WELL EAST OF THE AREA. INCREASING THUNDERSTORM CHANCES SUNDAY AND MONDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... TUESDAY THROUGH SATURDAY... THE MONSOON HIGH WILL REMAIN NEARLY STATIONARY THROUGH THE WEEK...GENERALLY EAST OF THE REGION ACROSS NM/TX. THIS WILL RESULT IN A PERSISTENT SOUTH/SOUTHEASTERLY FLOW AND MOISTURE SUFFICIENT FOR SCATTERED SHOWERS/THUNDERSTORMS EACH DAY...PARTICULARLY ACROSS SOUTH-CENTRAL AZ. WINDS WILL GENERALLY REMAIN LIGHT...EXCEPT IN THE VICINITY OF THUNDERSTORMS. TEMPERATURES WILL BE BELOW NORMAL THROUGH MIDWEEK AND THEN CLOSER TO NORMAL LATER IN THE WEEK. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...CB/KUHLMAN AVIATION...HIRSCH FIRE WEATHER...HIRSCH
Hazardous weather outlook, Jul 28, 4:50 AM MST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 450 AM MST SAT JUL 28 2012 AZZ024-291300- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 450 AM MST SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. A CHANCE OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EVENING. THE THUNDERSTORMS MAY PRODUCE BRIEF HEAVY RAIN...AND POSSIBLY GUSTY WINDS ALONG WITH LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. DECENT STORM CHANCES WILL PERSIST SUNDAY THROUGH THURSDAY BEFORE STARTING TO TREND DOWNWARD STARTING NEXT FRIDAY. STORMS ON SUNDAY WILL HAVE POTENTIAL FOR BOTH STRONG WINDS AND LOCALIZED FLOODING. FLOODING POTENTIAL IS ANTICIPATED TO DECREASE BY TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ACCORDING TO STANDARD PROCEDURES. AZZ022-023-027-028-291300- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 450 AM MST SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BEGINNING LATE THIS AFTERNOON THROUGH TONIGHT. THESE THUNDERSTORMS COULD HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN. BLOWING DUST WILL BE POSSIBLE WITH THUNDERSTORM OUTFLOWS LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STORM CHANCES INCREASE ON SUNDAY AND MONDAY...BEFORE DECREASING SLIGHTLY THEREAFTER. STORMS WILL HAVE THE CAPABILITY OF BOTH STRONG WINDS AND LOCALLY HEAVY RAIN. STORMS WITH FLOODING POTENTIAL ARE MOST LIKELY TO OCCUR ON SUNDAY OR MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ACCORDING TO STANDARD PROCEDURES. AZZ021-026-291300- WEST CENTRAL DESERTS-SOUTHWEST DESERTS- 450 AM MST SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ARIZONA AND WEST- CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORM CHANCES WILL RETURN STARTING TONIGHT. SOME THUNDERSTORMS COULD BRING LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORM CHANCES WILL INCREASE ON SUNDAY AND MONDAY...BEFORE GRADUALLY DECREASING AFTER TUESDAY. STORMS WILL HAVE THE CAPABILITY OF BOTH STRONG WINDS AND LOCALLY HEAVY RAIN. STORMS WITH FLOODING POTENTIAL ARE MOST LIKELY TO OCCUR SUNDAY OR MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ACCORDING TO STANDARD PROCEDURES. AZZ020-025-CAZ030>033-291300- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 450 AM MST SAT JUL 28 2012 /450 AM PDT SAT JUL 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A SLIGHT CHANCE FOR THUNDERSTORMS WILL RETURN STARTING SUNDAY WITH CHANCES INCREASING FOR MONDAY AND TUESDAY. A GRADUAL DECREASE IN STORM CHANCES IS EXPECTED STARTING WEDNESDAY. STORMS WILL HAVE THE CAPABILITY OF BOTH STRONG WINDS AND LOCALLY HEAVY RAIN. STORMS WITH FLOODING POTENTIAL ARE MOST LIKELY TO OCCUR MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ACCORDING TO STANDARD PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:24 PM MST | Blowing Dust Advisory | PSR | 66 min | |
| Jul 28, 6:45 PM MST | Special Weather Statement | PSR | Maricopa | 60 min |
| Jul 29, 1:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 29, 2:28 PM MST | Special Weather Statement | PSR | 32 min | |
| Jul 29, 3:26 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 49 min |
| Jul 29, 3:34 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 116 min |
| Jul 29, 3:34 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 41 min |
| Jul 29, 4:07 PM MST | Blowing Dust Advisory | PSR | 31 min | |
| Jul 29, 4:11 PM MST | Areal Flood Advisory | PSR | Maricopa | 101 min |
| Jul 29, 4:17 PM MST | Special Weather Statement | PSR | Pinal | 43 min |
| Jul 29, 4:29 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 108 min |
| Jul 29, 4:35 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 40 min |
| Jul 29, 4:38 PM MST | Dust Storm Warning | PSR | 3 hr |
Nearby
Dust Storm Warnings in Arizona, 2012Every dust storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.